Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 91, NWS Kansas City, MO

May 26, 2010Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 26, 2010, 3:43 PM CDT for Cass County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2010, 3:43 PM CDT (20:43 UTC)
Expired
May 26, 2010, 4:14 PM CDT
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 20 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:45 PM CDT, 58 minutes earlier.

Area forecast discussion, May 26, 2:45 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT WED MAY 26 2010

.DISCUSSION...

IN THE SHORT TERM PORTIONS OF THE FCST...MAIN CONCERNS FALLS WITH
AIRMASS TSRA THIS AFTN AS WELL AS THU AFTN. CURRENTLY...MODIFICATION
OF LATEST AIRCRAFT SOUNDINGS FROM KCI ALONG WITH POINT FCST SOUNDINGS
SUGGEST THE DEVELOPMENT OF A MODERATELY UNSTABLE AIRMASS WITH POCKETS
OF 1500-2000 J/KG MLCAPE AND A NON-EXISTENT CAP. BEGINNING TO SEE
SCT TSRA DEVELOP AS WEAK MCV ALOFT MOVES THROUGH THE AREA ALONG WITH
THE COMBINING FORCES OF WEAK BOUNDARY LAYER CONVERGENCE. THIS SCT
CONVECTION WILL CONTINUE THROUGH THE AFTN AND VERY EARLY EVE MUCH
LIKE TUE AS COLLAPSING STORM OUTFLOW BOUNDARIES BEGIN TO DEVELOP NEW
CONVECTION. SHEAR REMAINS VERY WEAK IN NATURE...WITH STORM MOTIONS
ONLY SUGGESTING A SLOW 5 TO 10 MPH CRAWL TO THUNDERSTORMS. WHILE THE
POOR SHEAR WOULD SUGGEST LITTLE IN ORGANIZED ACTIVITY...SOUNDINGS
SUGGEST THE POTENTIAL FOR COLLAPSING WATER LOADED DOWNDRAFTS WHICH
WOULD BE CAPABLE OF PRODUCING ISOLATED DAMAGING WINDS. STORM CORES
WILL NEED TO REMAIN ELEVATED FOR A PERIOD OF TIME TO PRODUCE HAIL
GIVEN THE LACK OF MID-LVL SHEAR AND POSITION OF FREEZING LVL...A MORE
LIKELY SCENARIO WOULD BE DECENT AMOUNTS OF SMALL HAIL. OF BIGGER
CONCERN WILL BE THE POTENTIAL FOR LOCALIZED FLASH FLOODING GIVEN
THEIR SLOW MOVING NATURE AND RELATIVELY HIGH PWAT VALUES. THESE TSRA
WILL CONTINUE TO SUNSET BEFORE LOSING DIURNAL SUPPORT.

FOR TONIGHT...SFC HIGH PRESSURE WILL BEGIN TO OOZE SOUTHWARD INTO
THE AREA BUT WE'LL LIKELY SEE LITTLE DROP IN SFC MOISTURE
INITIALLY.  IN FACT...WITH A PARTLY CLOUDY SKY ALOFT WOULDN'T BE
SURPRISED TO SEE AREAS OF FOG AND PERHAPS LOCALLY DENSE FOG
DEVELOP.

THURSDAY...HIGH PRESSURE WILL CONTINUE TO SINK SOUTHWARD AS MID-LVL
RIDGE AXIS BEGINS TO INTENSIFY OVER THE CENTRAL CONUS.
HOWEVER...LOW-LVL MOISTURE WILL BE SLOW TO EXIT SOUTHWARD AND FEEL
THAT A RELATIVELY UNCAPPED ENVIRONMENT MAY ALLOW FOR MORE ISOLATED
TSRA DEVELOPMENT SOUTH OF I-70 IN THE AFTN.  NO REAL INFLUX OF COLD
AIR ALOFT...THUS TEMPS WILL REMAIN IN THE LOW 80S.

FRIDAY AND SATURDAY...PRETTY SPECTACULAR CONDITIONS WILL BE LIKELY AS
WE HEAD INTO THE MEMORIAL DAY HOLIDAY WEEKEND.  WITH THE MID-LVL
RIDGE AXIS JUST TO OUR WEST...A PERIOD OF MID-LVL NORTHERLY FLOW
WILL PREVAIL.  SFC HIGH PRESSURE IN THE WESTERN GREAT LAKES WILL
KEEP A NE SFC WIND PREVALENT AND ALSO ALLOW DEW POINTS TO LOWER
SOMEWHAT.  AMPLE MIXING OF A +14C TO +16C AIRMASS ALOFT AND DECENT
SUNSHINE SHOULD PROMOTE READINGS IN THE LOWER 80S.

SUNDAY AND MONDAY...THE LONGWAVE TROUGH OVER THE WESTERN CONUS WILL
BEGIN TO LIFT NE BY SATURDAY NIGHT FORCING A WEAK COLD FRONT INTO
THE HEART OF THE COUNTRY.  CONVECTION SHOULD DEVELOP ALONG THE COLD
FRONT IN THE WESTERN PLAINS SAT NIGHT AND MAY TRY TO REACH THE NW
CWA SUNDAY MORNING...BUT MORE LIKELY WILL DIE ON OUR DOORSTEP.
MODEL CONSENSUS PUSHES THE COLD FRONT THROUGH THE AREA SUNDAY NIGHT
INTO MONDAY...WITH A POTENTIAL FOR THUNDERSTORM REDEVELOPMENT ALONG
THE FRONT AS IT MOVES THROUGH.  TEMPS WILL REMAIN NEAR TO
SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

TUESDAY AND WEDNESDAY...MINOR ADJUSTMENTS MADE THROUGH THE REMAINDER
OF THE FCST AS SOME MODEL DISAGREEMENT EXISTS.  PREFER THE ECMWF
WHICH WOULD PULL ANOTHER WEAK S/W THROUGH THE NORTHERN
STREAM...PERHAPS CAPABLE OF PRODUCING A WEAKENING MCS THROUGH THE
MIDWEST TUESDAY INTO TUESDAY NIGHT.  ANOTHER SUCH WAVE MAY MAKE ITS
WAY THROUGH THE NORTHERN PLAINS AT THE END OF THE WEEK...BUT THAT
SCENARIO IS FAR TO UNCERTAIN TO PROMOTE INCREASING POPS ABOVE
CLIMATOLOGY ATTM.

DUX

&&

.AVIATION...

FOR THE 18Z TAFS...EXPECTING SCT AIRMASS CONVECTION TO ONCE AGAIN
DEVELOP OVER THE LOWER MO RIVER VALLEY THIS AFTN.  SOUNDINGS SUGGEST
A RELATIVELY UNCAPPED AIRMASS ALOFT WITH MODERATE
INSTABILITY...HOWEVER FINDING FOCUS MECHANISMS HAS PROVEN MUCH MORE
DIFFICULT.  THUS...WHILE HIGH CONFIDENCE EXISTS IN DEVELOPMENT OF
PRECIP...LOW CONFIDENCE ON ANY IMPACT TO THE TERMINALS. FOR
NOW...FEEL THE BEST WAY TO HANDLE CONVECTION IS WITH A VCTS THROUGH
THE MID AND LATE AFTN HOURS...AND AMEND AS NEEDED.  ANY TSRA THIS
AFTN WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS.

PRECIP SHOULD RAPIDLY DISSIPATE BY SUNSET LEAVING DRY CONDITIONS
OVER THE TERMINALS THROUGH THE OVERNIGHT HOURS.  WHILE SFC RIDGING
WILL TRY TO EDGE INTO THE AREA OVERNIGHT...FEEL WINDS MAY BE LIGHT
ENOUGH ALONG WITH SATURATED GROUNDS TO PRODUCE A SHORT LIVED PERIOD
OF MVFR FOG TOWARDS DAYBREAK.  OTHERWISE...VFR CONDITIONS EXPECTED
FOR THU MORNING.

DUX

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 26, 12:50 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT WED MAY 26 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-
ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1250 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM AND UNSTABLE AIRMASS WILL BE CONDUCIVE TO THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. AN ISOLATED
STRONG TO SEVERE STORM MAY BE POSSIBLE WITH LARGE HAIL AND DAMAGING
DOWN BURST WINDS POSSIBLE.

ADDITIONALLY...DUE TO THE SLOW MOVING NATURE OF THESE
THUNDERSTORMS...LOCALLY EXCESSIVE RAINFALL MAY BE POSSIBLE.
THUNDERSTORMS WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR SCATTERED THUNDERSTORMS SOUTH OF INTERSTATE
70 THURSDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE ALSO POSSIBLE LATE SUNDAY AFTERNOON AND SUNDAY
NIGHT AS A WEAK COLD FRONT MOVES INTO THE REGION. AT THIS TIME THE
PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. IN
ADDITION...REPORTS OF HEAVY RAINFALL OR FLOODING ARE REQUESTED.

DUX

In the hours before

Special weather statement, May 26, 1:55 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
155 PM CDT WED MAY 26 2010

KSZ105-261945-
JOHNSON KS-
155 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS UNTIL 245 PM CDT...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LENEXA...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OVERLAND PARK...PRAIRIE VILLAGE...FAIRWAY AND MISSION.

LAT...LON 3904 9462 3885 9462 3886 9480 3898 9483
TIME...MOT...LOC 1855Z 257DEG 4KT 3894 9473

NRR
Local storm report, May 26, 2:12 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
212 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             3 ENE OLATHE            38.90N 94.76W
05/26/2010  M0.75 INCH       JOHNSON            KS   PUBLIC

            PEA SIZE TO DIME SIZE HAIL FALLIN 1-35 AND I-435.

&&

KBRONIS
Special weather statement, May 26, 2:36 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
236 PM CDT WED MAY 26 2010

KSZ057-105-MOZ037-043-262015-
CASS MO-JACKSON MO-JOHNSON KS-MIAMI KS-
236 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI AND EASTERN
JOHNSON COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHWESTERN JACKSON
AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 315 PM
CDT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF LENEXA...MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELTON...GRANDVIEW...RAYMORE...STANLEY...STILLWELL AND BUCYRUS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3903 9479 3904 9465 3880 9443 3870 9460
      3869 9479 3889 9483
TIME...MOT...LOC 1935Z 320DEG 5KT 3888 9471

NRR
Special weather statement, May 26, 2:46 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
246 PM CDT WED MAY 26 2010

KSZ057-060-262030-
LINN KS-MIAMI KS-
246 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINN AND
SOUTHEASTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 330 PM
CDT...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FONTANA...OR NEAR LA CYGNE...MOVING EAST AT
10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LA CYGNE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3842 9462 3827 9467 3832 9490 3843 9487
TIME...MOT...LOC 1946Z 278DEG 7KT 3837 9482

NRR
Local storm report, May 26, 3:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             LA CYGNE                38.35N 94.76W
05/26/2010  E0.75 INCH       LINN               KS   PUBLIC

            DIME SIZE HAIL...LITTLE TO NO WIND

&&

DUX
Special weather statement, May 26, 3:31 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
331 PM CDT WED MAY 26 2010

MOZ043-262100-
CASS MO-
331 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS COUNTY UNTIL
400 PM CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEVELAND...OR 6 MILES SOUTHWEST OF
PECULIAR...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OF 30 TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PECULIAR...FREEMAN AND WEST LINE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3861 9462 3871 9461 3877 9461 3883 9455
      3870 9431 3851 9456
TIME...MOT...LOC 2031Z 315DEG 9KT 3868 9456

ACH/NRR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:06 PM CDTAreal Flood AdvisoryEAXBates3 hr
May 25, 8:57 PM CDTAreal Flood WarningEAXBates, Cass, Johnson12 hr
May 26, 12:02 AM CDTRiver Flood WarningEAXJohnson, Pettis18 hr
May 26, 1:58 AM CDTRiver Flood WarningEAXCass, Henry, Johnson11 hr
May 26, 3:31 PM CDTSpecial Weather StatementEAXCass29 min
May 26, 4:19 PM CDTSpecial Weather StatementEAXBuchanan41 min
May 26, 4:54 PM CDTSpecial Weather StatementEAXAtchison51 min
May 26, 4:59 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte31 min
May 26, 5:08 PM CDTAreal Flood AdvisoryEAXClay, Platte108 min
May 26, 5:14 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway31 min
May 26, 5:49 PM CDTFlash Flood WarningEAXClay, Platte66 min
May 25, 8:10 PM CDTAreal Flood AdvisoryEAXLinn4 hr
May 26, 1:55 PM CDTSpecial Weather StatementEAXJohnson50 min
May 26, 2:21 PM CDTAreal Flood AdvisoryEAXJohnson4 hr
May 26, 2:36 PM CDTSpecial Weather StatementEAXJohnson39 min
May 26, 2:46 PM CDTSpecial Weather StatementEAXLinn44 min
May 26, 4:33 PM CDTSpecial Weather StatementEAXWyandotte42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.